Article Text

PDF

Drug induced chest pain—rare but important
  1. Patrick Davey,
  2. David G Lalloo
  1. Nuffield Department of Medicine, John Radcliffe Hospital, Oxford OX3 9DU, UK
  1. Dr Davey (e-mail: patrick.davey{at}ndm.ox.ac.uk)

Abstract

Pericarditis, usually viral in origin, is an infrequent cause of chest pain. Pericarditis due to drug allergy is even less frequent and is thus rarely considered in the differential diagnosis. A case is reported of a woman who presented with severe chest pain, caused by minocycline induced pericarditis. Such allergy may be more common than reported. It is suggested that drug induced pericarditis should be included in the differential diagnosis of acute chest pain.

  • chest pain
  • pericarditis
  • minocycline
  • drug allergy

Statistics from Altmetric.com

Chest pain is a frequent cause of acute hospital admission. Demographic factors, duration, exercise relation and site of the pain, associated symptoms, and the electrocardiogram (ECG) are all helpful in establishing the diagnosis. However it is often forgotten that adverse drug reactions can cause chest pain and a full drug history is vital. Here we present a case of pericardial pain due to an adverse reaction to an antibiotic taken for acne.

Case report

A 42 year old woman with longstanding acne was started on minocycline three weeks before presentation. After two weeks' treatment she developed low grade fever, cough, and dyspnoea. She was admitted to another hospital where no clear diagnosis was made. A chestx ray film at this time was normal. After two days' observation, during which she remained afebrile, she was discharged home. Shortly thereafter she developed moderately severe anterior chest pain, related both to deep inspiration and to position, and her general practitioner arranged emergency admission. On examination she was in moderate discomfort, with no abnormal cardiovascular signs. No pericardial or pleural rub was heard. A chestx ray film and an isotope ventilation-perfusion scan were normal. Her ECG was very abnormal (fig1), and the pattern of the abnormality was not typical for pericardial disease and raised the possibility that she might have a coronary or myocardial problem. Cardiac ultrasound showed vigorous left and right ventricular function, with normal myocardial density, and no evidence of pericardial disease. Cardiac enzymes (including creatine kinase) were not raised. A blood count showed marked eosinophilia, with an absolute eosinophil count of 13 000 × 109/l. Though it was considered likely that minocycline had induced the eosinophilia which in turn had led to pericardial inflammation, the ECG was so worrying that it was felt appropriate to undertake coronary angiography. This revealed normal coronaries. Computed tomography of the thorax showed no evidence of pneumonitis. Once minocycline was discontinued her eosinophil count fell rapidly, her chest pain resolved, and at follow up six weeks later her ECG had returned to normal. The final diagnosis was minocycline induced eosinophilic pericarditis.

Figure 1

Admission ECG. There is widespread deep anterior T wave inversion suggestive of a lesion in the proximal portion of the left anterior descending coronary artery.

Discussion

This patient presented with pleuritic chest pain and a dramatically abnormal ECG, which resolved on discontinuing minocycline. The chest pain was consistent with pericarditis, the ECG was typical for stage III of acute pericarditis (as classified by Braunwald), and the rapid return of the ECG back to normal as symptoms resolved likewise was consistent with pericarditis.1However this pattern of ECG abnormality can be associated with a myocardial or coronary problem and thus further investigations were carried out to exclude these other diagnosis. Active myocarditis was excluded by the absence of diagnostic features (such as a resting sinus tachycardia, heart failure, biochemical evidence of myocardial necrosis, or any ultrasound evidence of cardiac damage) and old myocarditis was excluded by the rapid return of the ECG to normal. The normal cardiac ultrasound examination excluded hypertrophic cardiomyopathy or other heart muscle disorder. Coronary disease was excluded by the normal coronary angiogram. We therefore concluded that her chest pains related to pericarditis, which, given the high eosinophil count could relate to an adverse drug reaction. This view was strengthened by the simultaneous improvement in her symptoms, in her ECG changes, and in the eosinophil count once minocycline was discontinued. It was felt unethical to rechallenge her with minocycline.

Thus this patient developed eosinophilia and pericardial pain as an adverse reaction to minocycline taken for acne. While it is well known that prolonged severe eosinophilia can lead to endomyocardial disease, particularly fibrosis of the ventricular apex or of the atrioventricular valvar apparatus, what is less well recognised is that acute hypereosinophilia can also damage the heart and lead to myocardial disease, including conducting tissue damage or, as in this patient, pericardial disease.2-5 Eosinophil mediated pericardial diseases includes pericarditis, pericardial effusion which can be so large as to result in frank tamponade and, in the chronic phase, pericardial constriction.6-8 When eosinophilia is diagnosed it is always important to determine whether there is any underlying cause, such as a vasculitis (particularly Churg-Strauss syndrome or polyarteritis nodusum), asthma atopy, haematological malignancy, and, particularly in tropical countries, parasitosis.9-11 In addition to these causes of eosinophilia adverse drug reactions should also be considered.4 Diagnosis of an adverse drug reaction depends partly on documenting symptomatic improvement on drug withdrawal, and, when felt to be ethically and medically appropriate, demonstrating relapse on rechallenge.12 “In vitro” lymphocyte simulation tests have been proposed as a safe means of determining the presence of drug sensitivity but their accuracy remains to be established.13 14

Many drugs have been reported as having the potential to induce pericarditis as an eosinophil mediated serositic adverse reaction and these include allergen immunotherapy, cephalosporin antibiotics, cromolyn sodium, and dantrolene.7 15-18 Furthermore many drugs have the potential to induce serositis, including pericarditis, in the absence of eosinophilia, sometimes through immune mechanisms, such as drug induced systemic lupus erythematosus or other vasculitis, sometimes because they are cytotoxic (for example azathioprine) and sometimes through unknown mechanisms, such as in the case of 5-aminosalicylic acid or the bisphosphonates.19-24Vaccines such as BCG and peptide drugs such as granulocyte macrophage colony stimulating factor can also rarely cause pericarditis.25 26

Learning points

  • Pericarditis may be caused by drug reactions.

  • ECG changes in drug induced pericarditis may be atypical and can mimic those found in coronary disease.

  • Pericarditis due to adverse drug reactions may not be associated with eosinophilia.

  • Drug induced pericarditis usually resolves on drug cessation.

Minocycline has been associated with a number of adverse reactions such as eosinophilic pneumonia and hepatitis, which may be life threatening, dermatitis, lymphadenopathy, neutropenia, and pseudotumour cerebri.18 27-31 There have to date, however, been no reports of minocycline toxicity resulting primarily in pericardial disease. Minocycline toxicity usually improves completely on drug withdrawal without other treatment being required. However corticosteroids may accelrate recovery from severe minocycline induced lung damage.14 32

The mechanism of eosinophil mediated cardiac damage is not clear but is likely to be multifactorial. Eosinophils, through the release of proteins contained within their granules, particularly eosinophilic cationic protein and to a lesser extent major basic protein, can induce the release of histamine and tryptase from mast cells isolated from human hearts and thus induce cardiac damage.33 Furthermore low concentrations of these granular proteins results in damage both to plasma membranes, possibly increasing permeability, and to at least two enzyme complexes (pyruvate dehydrogenase and 2-oxoglutarate dehydrogenase).34 35 Either directly or indirectly eosinophils may also stimulate the production of inflammatory mediator cytokines, such as interleukin-5.33 36 37 “In vitro” studies using eosinophils from patients with hypereosinophilic syndromes have shown that the supernatant obtained after overnight culture impairs myocardial contractile function, though this requires intact endothelium.38 There are also isolated reports that cardiac damage results from eosinophil induced vasospasm.39

Conclusion

We have presented a patient who developed eosinophilia and pericardial pain as an adverse reaction to minocycline taken for acne. Adverse drug reaction should always be considered in the differential diagnosis of pericardial pain.

References

View Abstract

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.